Sunday , December 17 2017

Ghost Pills

When it comes to metformin, when appropriate, I recommend the extended release version. Last week my patient, female, 56 years of age, type 2 diabetes, visited. A1C was elevated, and she gained 5 pounds.  She had been on metformin ER for the last 6 months and doing well. She said she recently noticed a bean-looking/pill-looking thing in her stools that seemed to be related to her metformin. (She hadn’t looked before this). She stopped her metformin and said she didn’t see it after that. “If it was coming out of me, it must not have been working, so I stopped it.” She refuses to check her glucose or weigh herself, therefore she did not notice the increase in her glucose levels. She did mention noticing her pants being tighter around her waist.

I informed her that the bean-looking/pill-looking thing in her stool was the metformin, but that did not mean it wasn’t working, it was. It was just a different method of delivery to be a slower release than other medications she takes or has taken. Some call the remains…ghost pills.

She resumed her metformin. Sure enough, she saw them again, but she did not stop taking her metformin.  Three months later, her A1C and weight returned to the levels before stopping.

Lessons Learned:

 

Anonymous

If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).

Copyright © 2016 HIPER, LLC